Thunderstorm Wind, Edwards
- When
- June 1, 4:04 PM CST
- Where
- Edwards County, Browns
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.380, -87.980
A power pole was down.
An isolated severe storm occurred ahead of a weak cold front as it moved south across Illinois and Indiana. The storm occurred during the warmest and most unstable late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe storm occurred ahead of a weak cold front as it moved south across Illinois and Indiana. The storm occurred during the warmest and most unstable late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 3:10 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 410 PM CDT Fri Jun 1 2018 .MESOSCALE DISCUSSION... Issued at 410 PM CDT Fri Jun 1 2018 Made an adjustment to add a mention small hail and gusty winds for the forecast isolated thunderstorms near the I-64 corridor over southeast Illinois and southwest Indiana for the rest of this afternoon. There is sufficient CAPE, instability (sharpening lapse rates), and moisture convergence to support isolated strong thunderstorm development for the next few hours. && .SHORT TERM...(Tonight through Sunday night) Issued at 355 PM CDT Fri Jun 1 2018 More significant weather will be in the short time period for the WFO PAH forecast area. Beginning with late this afternoon, northern sections of the WFO PAH forecast area (mainly the I-64 corridor in southern Illinois) have been in a transition zone with respect to instability. There has been a general cap over surface based instability (between 2500-2900 j2/kg2) with divergent flow, limiting any meaningful theta-e convergence. However, since 19z the general low level flow has shifted from south to north across southern Illinois, with converging flow near KMVN (Mount Vernon, IL). With the approach of a south-southwest to north-northeast oriented (positive tilt) shortwave southward through Indiana/Illinois, anticipate that low to mid- level lapse rates will sharpen and allow for thunderstorms to develop south- southwestward into the I-64 corridor in southern Illinois, then gradually drift/propagate southeast into southwest Indiana. During the late afternoon, these storms may develop updrafts strong enough to produce some strong wind gusts. At this time, only have a mention of gusts to 40 mph in the hazardous weather outlook, but may need to amend, should updraft/downdraft shear increase enough to tap into stronger winds aloft, aiding downward momentum. Hail potential may be limited with these storms as they move into lesser favorable air. A secondary area of concern has been a roughly west to east convergence zone and instability gradient running along Crawleys ridge/Shawnee Hills in southern Illinois and West Kentucky, arcing up to Owensboro KY, where a weak surface theta-e convergence zone has been setting up the past 2-3 hours. In addition, gravity waves and cold pool from convection in Tennessee have moved northward into west Kentucky. This feature will also serve to generate isolated convection (which should die off with peak heating) late this afternoon from the Crawley's ridge area northeast to Owensboro KY. Convergence overall will be more limited to create pools of moisture convergence and instability. The bigger question will be the timing and extent of the next system on Saturday/Saturday night, which is currently intensifying over North Dakota. The high resolution RAP guidance shows significant ridging in place between this system and east seaboard low/trough through early Saturday morning. The ridge does not start to dampen until late afternoon (21z Saturday per RAP/CMC guidance) keeping the warm sector boundary recurved further west into southeast Missouri by late afternoon. The bodily transition of the warm sector and attendant cold front will not likely shift further east into the WFO PAH forecast area until the low level jet kicks in toward sunset in response to a very narrow (mesoscale) SSW-NNE orient shortwave extending across southeast Missouri. Anticipate the greatest severe threat will likely be in the evening and early overnight (mainly between 7pm-2am) associated with the passage of the front/upper trough. After 2am CDT, the upper forcing and instability becomes more disrupted and severe potential may become more scattered with time. Given the upright and concentrated nature of this front, damaging wind potential may peak out in the middle of Saturday evening before diminishing toward midnight. Given the depth of convective updrafts, hail will also be a consideration. .LONG TERM...(Monday through Friday) Issued at 355 PM CDT Fri Jun 1 2018 Following the passage of the trough and upper low to the east Saturday night, broad scale synoptic scale ridging will dominate the region from Sunday through early Wednesday. This will maintain dry and gradually warmer weather across the region through this time period. Some of the medium range guidance takes a series of weak ripples of small scale shortwaves embedded in the eastern Pacific U.S. trough and gradually translate them over the ridge toward the WFO PAH forecast area. This disturbed flow suggests a small chances for rain may be possible from Wednesday night through Friday. At this time, forecast confidence is somewhat low on timing and location. For now, these chances for rain are within collaboration limits with surrounding NWS office CWA's. && .AVIATION... Issued at 1234 PM CDT Fri Jun 1 2018 Mainly VFR and benign conditions will be in place for the 18z Friday WFO PAH TAF issuance. There will be some MVFR fog and fog- related LIFR cloud decks/ceilings between 10z-14z Saturday. The next issuance will introduce the trend toward convective activity late Saturday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && MESOSCALE...Smith SHORT TERM...Smith LONG TERM...Smith AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 300 pM CDT Fri Jun 1 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 300 pM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A small chance thunderstorms is forecast along the Interstate 64 corridor late this afternoon and this evening. Very localized heavy rainfall and lightning will be the primary concerns. However, a few storms may produce isolated wind gusts up to 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A good chance of thunderstorms is forecast mainly late Saturday afternoon and Saturday night. A few severe storms with large hail and damaging winds will be possible. Locally heavy rainfall and lightning will accompany any thunderstorms. A chance of thunderstorms is forecast for most of the region late Wednesday night into Thursday. A few strong storms cannot be ruled out, but locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary late Saturday and Saturday evening. DRS/Smith
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 333 PM CDT Fri Jun 1 2018 ILZ076>078-INZ081-082-012200- WAYNE IL-EDWARDS-WABASH-GIBSON-PIKE- INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL, FORT BRANCH, AND PETERSBURG 333 PM CDT Fri Jun 1 2018 ...Special Weather Statement... At 330 PM, strong thunderstorms were observed approaching Highway 50 in southeast Illinois. The storms will continue south around 15 mph, and move toward the Interstate 64 corridor through 430 PM. Across portions of Wayne, Edwards and Wabash counties, gusty winds to 40 mph and small hail will be possible with stronger storms. Isolated storms may work into Gibson and Pike counties as well.
Special Weather Statement
National Weather Service Paducah KY
446 PM CDT FRI JUN 1 2018
ILZ077-078-INZ081-082-012245-
Edwards IL-Wabash IL-Gibson IN-Pike IN-
446 PM CDT FRI JUN 1 2018
...SPECIAL WEATHER STATEMENT...
At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albion to 7 miles west of Petersburg.
Movement was southeast at 20 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
Albion, Princeton In Gibson County, Grayville, Haubstadt, Owensville,
Winslow, Patoka, Francisco, Somerville, Bellmont, Hazleton, Bone Gap,
Keensburg, Spurgeon and Browns.
LAT...LON 3851 8707 3823 8708 3825 8732 3820 8732
3820 8746 3817 8747 3817 8769 3820 8769
3820 8780 3823 8780 3826 8815 3848 8815
3852 8765 3851 8765 3847 8775 3842 8774
3842 8771 3854 8743 3851 8729 3855 8720
TIME...MOT...LOC 2146Z 318DEG 17KT 3843 8811 3848 8741
08The Evansville,IN radar (KVWX), 26 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A power pole was down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756449, 756450.